Missouri, 2011

Hail and Damaging Winds in Missouri, April 3, 2011

April 3, 2011 · NWS EAX · 60 events in 21 counties and zones

April 3, 2011, was an abnormally warm day, with high temperatues in the 80s and 90s. Record high temperatures were broken in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$7.1 million
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

April 3, 2011, was an abnormally warm day, with high temperatues in the 80s and 90s. Record high temperatures were broken in several locations. A slow moving cold front, combined with a very strong spring storm system, produced widespread damaging thunderstorms, in the late afternoon and evening hours.

Supercellular thunderstorms, developed along and ahead of the cold front, as it sank southward across the area. These thunderstorms produced extremely large hail, greater than golf balls in many areas, as well as damaging winds of 60 to 80 mph.

The hardest hit areas, included the southern half of the Kansas City metropolitan area, especially in the Lee's Summit area. Numerous homes had various degrees of hail damage. Later in the evening, strong straight line winds in excess of 70 mph, produced significant damage in areas from Marshall, to Moberly, and Fayette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 3, 5:58 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 3, 5:58 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT SUN APR 3 2011

...UPDATED FOR AVIATION...

.DISCUSSION...

20Z KTOP SOUNDING LOOKS BASICALLY LIKE THE 12Z SOUNDING WITH DAYTIME
HEATING/MIXING APPLIED. A NICE TEXTBOOK EXAMPLE FOR METEOROLOGY
STUDENTS STUDYING SKEW-T PRINCIPLES! UNFORTUNATELY...THE SOUNDING
LOOKS LIKE ONE MORE TYPICAL OF LATE JULY AND THIS FORECASTER
CERTAINLY WOULD NOT HAVE WAGERED ON LOW 90F READINGS THIS AFTERNOON.
WOW! RECORD HIGHS HAVE BEEN SMASHED BY 8 TO 10 DEGREES.

IN THE IMMEDIATE TERM...WIND ADVISORY CONTINUES THROUGH 8 PM FOR ALL
BUT NW MO AND LOOK GOOD WITH 40 TO 45 MPH GUSTS STILL FREQUENT
ACROSS WEST CENTRAL AND CENTRAL MO.

COLD FRONT NOW PUSHING IN EXTREME NW MO /MAY/ BECOME THE FOCUS FOR
WIDELY SCATTERED SEVERE CONVECTION PRIOR TO 00Z.  SHALLOW MOISTURE
CHARACTERIZED BY DEWPOINTS IN THE LOW 60S WAS ALREADY BEING MIXED
OUT ACROSS ERN KS AS STRONGLY VEERED FLOW CARRIES POST-DRYLINE AIR
INTO THE NW PORTIONS OF THE WARM SECTOR. CONVECTIVE ALLOWING MODELS
STILL SHOW ISOLATED STORMS FORMING ALONG THE BOUNDARY (ROUGHLY
STJ-LAMONI IA) AROUND 23Z...BUT 20Z KTOP SOUNDING SUGGEST THAT AT
LEAST 100MB OF VERTICAL ASCENT WILL NEED TO BE APPLIED BY THE FRONT
TO OVERCOME THE 50 TO 100 J/KG OF INHIBITION STILL PRESENT.

UNDER THE ASSUMPTION THAT FRONTAL FORCING WILL BE SUFFICIENTLY DEEP
TO ACHIEVE A LEVEL OF FREE CONVECTION...MODERATE TO STRONG
INSTABILITY IS IN PLACE WITH 20Z RUC ANALYSIS INDICATING NEARLY 3000
J/KG OF MLCAPE PRESENT...MOST OF WHICH IS LOADED IN THE PREFERRED
HAIL GROWTH REGION OWING TO NEARLY DRY ADIABATIC MID LEVEL LAPSE
RATES.

PER EARLIER DISCUSSION...DO HAVE SOME CONCERNS REGARDING CONVECTIVE
MODE. THE CLOUD BEARING SHEAR REMAINS AN ISSUE...AS THE HODOGRAPH
REMAINS LARGELY BUNCHED ABOVE 2KM WITH WINDS UNIFORMLY OUT OF THE
WSW AT 40-45 KNOTS. AFTER AN INITIAL SUPERCELL POTENTIAL...STRONG
FLOW PARALLEL TO THE SURFACE BOUNDARY SUGGESTS THAT A LINEAR MODE
MAY BE QUICKLY ATTAINED. IN ADDITION...INDIVIDUAL UPDRAFTS MAY HAVE
SHORT LIFE SPANS AS STORM MOTION TOWARD THE NORTHEAST SUGGESTS
STORMS WILL BE QUICKLY UNDERCUT BY THE SOUTHEAST SURGING COLD FRONT.
ALL IN ALL...LARGE HAIL APPEARS TO BE THE PRIMARY THREAT THROUGH THE
EARLY EVENING...SOME OF WHICH COULD BE PARTICULARLY LARGE IF STORMS
REMAIN DISCRETE. GIVEN THE VERY LARGE TEMP/DEWPOINT SPREADS
EXCEEDING 35-40 DEGREES AHEAD OF THE COLD FRONT...EVAPORATIONAL
COOLING COULD YIELD A LOCALIZED DAMAGING DOWNBURST WIND
THREAT...WITH AN ADDITIONAL LARGER THREAT POSSIBLE AS STORMS GROW
UPSCALE AND COLD POOLS ARE ESTABLISHED. HOWEVER...SHOULD STORMS BE
UNDERCUT BY THE ADVANCING COLD FRONT...THIS THREAT MAY BE LIMITED AS
WELL. RIGHT NOW DO NOT SEE ANY TORNADO POTENTIAL GIVEN THE
UNFAVORABLE LOW LEVEL SHEAR PROFILES AND LACK OF MOIST/BUOYANT
BOUNDARY LAYER AIR BELOW THE LCL.

WITH THE PASSAGE OF THE COLD FRONT TONIGHT...TEMPERATURES WILL FALL
SHARPLY INTO THE 40S BY DAYBREAK WITH NORTHWEST WINDS PICKING UP AT
20 TO 30 WITH GUSTS TO 40 MPH. MONDAY LOOKS DOWNRIGHT AWFUL IN
COMPARISON WITH TEMPERATURES SOME 40 DEGREES COLDER AMID CLOUDY
SKIES AND SOME MORNING RAIN ASSOCIATED WITH THE PRIMARY UPPER
TROUGH. THANKFULLY THIS WILL BE OF VERY SHORT DURATION AS RETURN
FLOW BRINGS US BACK INTO THE 60S TO NEAR 70 FOR TUESDAY AND
WEDNESDAY.

BOOKBINDER

MEDIUM RANGE (WEDNESDAY THROUGH SUNDAY)...

FLAT AND BROAD UPPER RIDGE WILL BE IN PLACE ACROSS THE SOUTH CENTRAL
CONUS BY THE MIDWEEK TIME FRAME AS A NORTHERN STREAM UPPER SHORT
WAVE TROUGH SLIDES ACROSS THE GREAT LAKES. THIS TROUGH WILL SEND A
WEAK COLD FRONT INTO THE AREA ON WEDNESDAY ALTHOUGH THE SYSTEM WILL
LACK ANY STRONG COLD AIR ADVECTION LEAVING TEMPS IN THE 60S ACROSS
MOST LOCATIONS BY THE AFTERNOON HOURS.

LARGE UPPER TROUGH THEN DEVELOPS ALONG THE WEST COAST DURING THE
LATTER PART OF THE WEEK AS THE AFOREMENTIONED RIDGE AXIS SHIFTS
EASTWARD. A LEADING UPPER SHORT WAVE TROUGH IS EXPECTED TO EJECT
ACROSS THE AREA ON THURSDAY BRINGING ANOTHER CHANCE FOR
SHOWERS/THUNDERSTORMS AS WAA WING SWINGS ACROSS THE AREA. GIVING
THE TIMING...FEEL AT THIS TIME THAT HIGHER POPS WILL BE LOCATED
ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA.

UPPER TROUGH REMAINS ANCHORED ACROSS THE WESTERN STATES HEADING INTO
THE WEEKEND WITH ENSEMBLE SPREAD BECOMING LARGER BY THIS TIME FRAME
AS MODELS STRUGGLE TO HANDLE HOW FAST TO EJECT THE SYSTEM EASTWARD.
WILL MAINTAIN A CONSENSUS BLEND THROUGH THE WEEKEND AS THIS GIVES A
GOOD COMPROMISE AMONG THE VARIOUS SOLUTIONS. OTHERWISE...FAIRLY MILD
TEMPS LOOK TO PERSIST THROUGH THE MEDIUM RANGE.

DEROCHE

&&

.AVIATION...

FOR THE 00Z TAFS...THE POTENTIAL FOR SEVERE THUNDERSTORMS AND GUSTY
WINDS ARE THE TWO PRIMARY THREATS EARLY IN THE TAF PERIOD. ISOLATED
SEVERE THUNDERSTORMS HAVE ERUPTED ALONG A SURFACE FRONT THAT EXTENDED
ROUGHLY FROM KCDJ-KMCI-KTOP. EXPECT STORMS TO EXPAND IN COVERAGE
BASED ON FORECAST MODEL CONSENSUS...THUS HAVE INCLUDED TEMPO GROUP
FOR STORMS IN THE 01-03 UTC TIMEFRAME AT KSTJ AND 02-04 UTC
TIMEFRAME AT KMCI AND KMKC. VERY LARGE HAIL AND WIND GUSTS TO 50KTS
WILL BE POSSIBLE.

OUTSIDE OF THUNDERSTORM ACTIVITY...SURFACE PRESSURE GRADIENT STILL
IS SUPPORTING SUSTAINED WINDS 20-25 KNOTS WITH GUSTS 30-38KTS...AND
EXPECT TREND TO CONTINUE FOR THE NEXT COUPLE HOURS WITH WELL MIXED
BOUNDARY LAYER.  BOUNDARY LAYER DECOUPLING AND FRONTAL PASSAGE IN
THE 03-04 UTC TIMEFRAME SHOULD LEAD TO DECREASE IN WIND GUST
POTENTIAL.

EXPECT THREAT OF STORMS TO MOVE EAST AND SOUTH OF TERMINAL SITES BY
04-06 UTC.  IN THE WAKE OF THE FRONT AND STORMS...MVFR CIGS WILL
SETTLE IN AT ALL THREE TERMINAL SITES THROUGH THE OVERNIGHT HOURS.
WINDS WILL BECOME NORTHWEST AT 20 TO 30 KNOTS WITH FREQUENT GUSTS.
MVFR CIGS WILL GIVE WAY TO VFR CONDITIONS BY 15-16 UTC ON MONDAY.

SF

&&

.CLIMATE...

RECORD HIGHS FOR TODAY WERE SIMPLY NO MATCH FOR +22C AIR AT 850MB
AND HAVE BEEN SMASHED...DESTROYED AND OBLITERATED. WITH BOTH KANSAS
CITY AND ST. JOSEPH BREAKING 90 DEGREES...THIS IS THE FIRST TIME
SINCE APRIL 13 2006 THAT 90 DEGREES HAS OCCURRED IN THE AREA.

MORE NOTEWORTHY...THIS IS THE EARLIEST 90 DEGREE DAY SINCE APRIL 1ST
1940. THE AVERAGE FIRST 90 DEGREE DAY IS MAY 28TH.

OLD RECORDS
-----------
KANSAS CITY...82 DEGREES IN 2005
ST. JOSEPH...83 DEGREES IN 2005

PRELIMINARY NEW RECORDS
------------------------
KANSAS CITY...91 DEGREES IN 2011
ST. JOSEPH...93 DEGREES IN 2011

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ013>017-
     020>025-028>033-037>040-043>046-053-054.

KS...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ025-057-060-
     103>105.

&&
Hazardous weather outlook, Apr 3, 5:05 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
605 PM CDT SUN APR 3 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
605 PM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 A STRONG COLD FRONT STRETCHED FROM ST. JOSEPH TO BETHANY AT 6 PM.
 THUNDERSTORM DEVELOPMENT APPEARS IMMINENT OVER THE NEXT HOUR ACROSS
 NORTH CENTRAL MISSOURI...WITH THUNDERSTORMS BUILDING SOUTHWEST
 ALONG THE FRONT OVER THE NEXT SEVERAL HOURS AS IT MOVES TOWARD
 KANSAS CITY...CHILLICOTHE AND KIRKSVILLE EARLY THIS EVENING.

 THE COMBINATION OF MODERATE INSTABILITY AND WIND SHEAR WILL ALLOW
 THUNDERSTORMS TO BECOME SEVERE. LARGE HAIL WILL LIKELY BE THE
 PRIMARY THREAT...SOME OF WHICH COULD BE DESTRUCTIVE AND LARGER
 THAN GOLF BALLS. DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE IN THE
 STRONGEST STORMS. THUNDERSTORMS WILL GRADUALLY ORGANIZE INTO A
 LINE THEY MOVE INTO CENTRAL MISSOURI LATER THIS EVENING...
 CONTINUING THE THREAT FOR LARGE HAIL...DAMAGING WINDS AND LOCALLY
 HEAVY RAINFALL.

 WINDS WILL BECOME NORTHWEST AFTER THE COLD FRONT PASSAGE THIS
 EVENING AND INCREASE TO 20 TO 30 MPH ONCE AGAIN WITH GUSTS TO
 NEAR 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 STRONG NORTHWEST WINDS WILL CONTINUE INTO MONDAY...WITH GUSTS AS
 HIGH AS 40 MPH.

 ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AND AGAIN
 ON SATURDAY. SEVERE THUNDERSTORMS MAY BE POSSIBLE WITH EITHER OF
 THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED WITHIN THE NEXT 1 TO 2
 HOURS ALONG AND SOUTHEAST OF A  ST. JOSEPH TO BETHANY LINE...
 CONTINUING INTO WEST CENTRAL AND CENTRAL MISSOURI THIS EVENING.

BOOKBINDER

The radar

The Des Moines radar (KDMX), 152 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

45 hail, 14 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Putnam

When
April 3, 6:23 PM CST
Where
Putnam County, Unionville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.480, -93.000

Hail, Putnam

When
April 3, 6:23 PM CST
Where
Putnam County, 2.1 mi SW of Mendota
Measured
1.5 in hail
Reported by
Public
Coordinates
40.550, -92.910

Hail, Caldwell

When
April 3, 6:46 PM CST
Where
Caldwell County, 3.37 mi SE of Mirabile
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.590, -94.100

Hail, Sullivan

When
April 3, 6:48 PM CST
Where
Sullivan County, 0.69 mi N of Cora
Measured
1 in hail
Reported by
Public
Coordinates
40.130, -93.120

Hail, Sullivan

When
April 3, 6:52 PM CST
Where
Sullivan County, Milan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.200, -93.120

Hail, Caldwell

When
April 3, 6:53 PM CST
Where
Caldwell County, 3.19 mi NNE of Kingston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.670, -94.000

Hail, Sullivan

When
April 3, 6:54 PM CST
Where
Sullivan County, 0.53 mi W of Green City
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.270, -92.960

Hail, Clay

When
April 3, 6:55 PM CST
Where
Clay County, 1.07 mi E of Gashland
Measured
1 in hail
Reported by
Public
Coordinates
39.230, -94.560

Hail, Platte

When
April 3, 6:55 PM CST
Where
Platte County, Platte City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.370, -94.780

Hail, Platte

When
April 3, 6:58 PM CST
Where
Platte County, 0.87 mi SE of Ferrelview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.310, -94.670

Hail, Schuyler

When
April 3, 6:58 PM CST
Where
Schuyler County, Greentop
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -92.570

Hail, Buchanan

When
April 3, 7:00 PM CST
Where
Buchanan County, 1.74 mi SW of Halls
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.610, -95.000

Hail, Platte

When
April 3, 7:00 PM CST
Where
Platte County, 0.69 mi S of Platte City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -94.780

Thunderstorm Wind, Clay

When
April 3, 7:00 PM CST
Where
Clay County, 1.61 mi W of Oakwood
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.180, -94.610

Thunderstorm winds were estimated up to 70 mph. A tractor trailer overturned at the intersection of I-635 and Highway 9.

Hail, Clay

When
April 3, 7:07 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.210, -94.560

Hail, Holt

When
April 3, 7:08 PM CST
Where
Holt County, 4.15 mi N of Craig
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.260, -95.370

Hail, Clay

When
April 3, 7:11 PM CST
Where
Clay County, 0.87 mi SW of Liberty Mitchell Arp
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.270, -94.460

Hail, Clay

When
April 3, 7:15 PM CST
Where
Clay County, 0.87 mi SE of Kearney
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.360, -94.360

Hail, Clay

When
April 3, 7:17 PM CST
Where
Clay County, 0.87 mi SE of Liberty
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -94.420

Hail, Clay

When
April 3, 7:17 PM CST
Where
Clay County, 0.87 mi SE of Kearney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -94.360

Hail, Clay

When
April 3, 7:20 PM CST
Where
Clay County, 0.53 mi E of Kearney
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.370, -94.360

Hail, Clay

When
April 3, 7:21 PM CST
Where
Clay County, 0.53 mi E of Kearney
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.370, -94.360

Hail, Nodaway

When
April 3, 7:30 PM CST
Where
Nodaway County, 3.44 mi WSW of Dawsonville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.450, -95.160

Hail, Ray

When
April 3, 7:40 PM CST
Where
Ray County, 2.12 mi SE of Dockery
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.350, -93.970

Hail, Gentry

When
April 3, 7:41 PM CST
Where
Gentry County, 1.48 mi NNW of Albany Meml Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.270, -94.360

Hail, Ray

When
April 3, 7:41 PM CST
Where
Ray County, 0.53 mi E of Richmond
Measured
1 in hail
Reported by
Public
Coordinates
39.280, -93.970

Hail, Grundy

When
April 3, 8:00 PM CST
Where
Grundy County, 1.48 mi SSW of Galt
Measured
1.5 in hail
Reported by
Public
Coordinates
40.110, -93.390

Funnel Cloud, Carroll

When
April 3, 8:05 PM CST
Where
Carroll County, 1.75 mi WSW of Sugartree
Reported by
Trained Spotter
Coordinates
39.260, -93.630

A funnel cloud was observed just north of the Missouri River.

Hail, Grundy

When
April 3, 8:05 PM CST
Where
Grundy County, Trenton Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
40.080, -93.600

Hail, Daviess

When
April 3, 8:10 PM CST
Where
Daviess County, 2.14 mi NNW of Jameson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -93.990

Hail, Jackson

When
April 3, 8:14 PM CST
Where
Jackson County, 0.54 mi E of Grandview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -94.520

Thunderstorm Wind, Cass

When
April 3, 8:15 PM CST
Where
Cass County, 0.88 mi NW of Raymore
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.810, -94.460

At the intersection of 195th Street and School Road, several power poles were reported to be leaning. One wooden power pole was split. Several outbuildings and one barn were reported destroyed or blown down. Thunderstorm wind gusts were estimated up to 70 mph.

Hail, Jackson

When
April 3, 8:20 PM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.120, -94.550

Hail, Jackson

When
April 3, 8:21 PM CST
Where
Jackson County, Lees Summit
Measured
2.25 in hail
Reported by
NWS Employee
Coordinates
38.920, -94.380

Hail was reported at the intersection of Highway's 291 and 150.

Hail, Jackson

When
April 3, 8:22 PM CST
Where
Jackson County, Lees Summit
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -94.380

Hail, Cass

When
April 3, 8:25 PM CST
Where
Cass County, 3.81 mi NNW of Pleasant Hill Arpt
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
38.820, -94.360

Hail, Jackson

When
April 3, 8:25 PM CST
Where
Jackson County, 1.48 mi SSW of South Lee
Measured
2.5 in hail
Property damage
$7.0 million
Reported by
Trained Spotter
Coordinates
38.880, -94.380

This hail event, left over a thousand homes in Lee's Summit with various degrees of hail damage. Damage included roofs, gutters, and siding. Automobiles at area dealerships and private automobiles also suffered numerous reports of damage.

Hail, Jackson

When
April 3, 8:25 PM CST
Where
Jackson County, Lees Summit
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -94.380

Hail, Jackson

When
April 3, 8:26 PM CST
Where
Jackson County, 1.28 mi WNW of Lake Lotawana
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
38.910, -94.340

Hail, Jackson

When
April 3, 8:27 PM CST
Where
Jackson County, 0.88 mi SE of Greenwood
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
38.840, -94.340

Thunderstorm Wind, Cass

When
April 3, 8:29 PM CST
Where
Cass County, Belton
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
38.820, -94.530

A roof was reported blown off a trailer home. Thunderstorm wind gusts were estimated up to 70 mph.

Hail, Jackson

When
April 3, 8:29 PM CST
Where
Jackson County, Lees Summit
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.920, -94.380

Hail, Jackson

When
April 3, 8:30 PM CST
Where
Jackson County, 0.54 mi E of Greenwood
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.850, -94.340

Thunderstorm Wind, Cass

When
April 3, 8:30 PM CST
Where
Cass County, 1.28 mi ESE of Lake Winnebago
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
38.810, -94.250

Thunderstorm wind gusts were estimated up to 70 mph. One injury was reported when a tree fell on a car. Buildings were reported damaged and trees were blown down, around Timber Street.

Hail, Jackson

When
April 3, 8:35 PM CST
Where
Jackson County, Lees Summit
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.920, -94.380

Hail, Jackson

When
April 3, 8:35 PM CST
Where
Jackson County, 0.54 mi W of Grain Vly Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -94.230

Hail, Jackson

When
April 3, 8:35 PM CST
Where
Jackson County, 2.33 mi NNW of Grain Vly Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.050, -94.240

Hail, Jackson

When
April 3, 8:39 PM CST
Where
Jackson County, Lone Jack Berry Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.870, -94.170

Hail, Cass

When
April 3, 8:53 PM CST
Where
Cass County, 2.82 mi S of Peculiar Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -94.390

Thunderstorm Wind, Johnson

When
April 3, 8:57 PM CST
Where
Johnson County, 0.88 mi SE of Kingsville
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
38.740, -94.070

A roof was blown off a log style home, at NW 1871 RD, or just southeast of Kingsville.|Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Lafayette

When
April 3, 8:59 PM CST
Where
Lafayette County, 1.38 mi S of Higginsville
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.060, -93.730

Thunderstorm wind gust was measured at 59 mph.

Thunderstorm Wind, Johnson

When
April 3, 9:00 PM CST
Where
Johnson County, Pittsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.830, -94.000

Thunderstorm winds were estimated up to 60 mph, and caused downed powerlines.

Thunderstorm Wind, Lafayette

When
April 3, 9:04 PM CST
Where
Lafayette County, 0.88 mi NE of Concordia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -93.570

A 5 foot in diameter tree was uprooted. Numerous one foot in diameter tree branches were broken off of trees. Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Schuyler

When
April 3, 9:18 PM CST
Where
Schuyler County, 2.81 mi S of Lancaster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -92.530

Thunderstorm Wind, Saline

When
April 3, 9:30 PM CST
Where
Saline County, 2.25 mi ESE of Marshall
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.120, -93.160

A tree was reported to have blown onto a car on Lincoln Avenue. A grain bin was also reported damaged. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Saline

When
April 3, 9:37 PM CST
Where
Saline County, 0.69 mi S of Marshall
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.120, -93.200

Thunderstorm wind gust was measured at 70 mph.

Thunderstorm Wind, Howard

When
April 3, 9:55 PM CST
Where
Howard County, 0.53 mi W of Armstrong
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.270, -92.710

A metal roof was blown off a house. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Randolph

When
April 3, 10:10 PM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.420, -92.440

A tractor trailer was blown over just south of town. A roof was blown off a house on Route JJ just west of town. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Randolph

When
April 3, 10:13 PM CST
Where
Randolph County, 0.53 mi E of Clark
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.280, -92.340

Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Randolph

When
April 3, 10:13 PM CST
Where
Randolph County, 1.6 mi W of Clark
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.280, -92.380

A thunderstorm wind gust was measured at 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300286, 300288, 300289, 300290, 300291, 300292, 300293, 300295, 300296, 300297, 300298, 300299, 300301, 300337, 300302, 300303, 300304, 300305, 300306, 300307, 300308, 300309, 300310, 300311, 300312, 300313, 300314, 300285, 300315, 300316, 300317, 300338, 300318, 300320, 300321, 300322, 300323, 300324, 300325, 300326, and more.